Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 16, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 21, 2005, 9:38 PM CST for Tallapoosa County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 21, 2005, 9:38 PM CST (03:38 UTC)
- Expired
- Feb 21, 2005, 10:30 PM CST
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Tallapoosa County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1028 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 220338 SVRBMX ALC123-220430- /O.NEW.KBMX.SV.W.0016.050222T0338Z-050222T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 938 PM CST MON FEB 21 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA * UNTIL 1030 PM CST * AT 938 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR NEW SITE...OR ABOUT 10 MILES NORTHEAST OF ALEXANDER CITY...AND MOVING EAST AT 40 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DAVISTON. LAT...LON 3307 8590 3286 8587 3287 8563 3310 8564 $$
1 follow-up statement
000 WWUS54 KBMX 220410 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1010 PM CST MON FEB 21 2005 ALC123-220420- /O.CAN.KBMX.SV.W.0016.000000T0000Z-050222T0430Z/ TALLAPOOSA AL- 1010 PM CST MON FEB 21 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TALLAPOOSA COUNTY IS CANCELLED... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED TO BELOW SEVERE LEVELS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CST TUESDAY MORNING FOR EAST CENTRAL ALABAMA...INCLUDING TALLAPOOSA COUNTY. LAT...LON 3307 8590 3286 8587 3287 8563 3310 8564 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 2:43 PM CST, 6 hours 55 minutes earlier.
Area forecast discussion, Feb 21, 2:43 PM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 243 PM CST MON FEB 21 2005 .SHORT TERM (TONIGHT - WED NIGHT) STALLED FRONTAL BOUNDARY WANTING TO SINK SOUTHWARD, BUT NOT A WHOLE LOT OF PUSH BEHIND IT. DEWPOINTS OVER CENTRAL ALABAMA ARE IN THE LOW AND MID 60S WITH NEAR RECORD HIGHS ACROSS OUR SOUTHERN COUNTIES. AIRMASS WILL REMAIN UNSTABLE ACROSS THE AREA THROUGH TOMORROW. MAIN QUESTION IS HOW FAR SOUTH WILL THE FRONTAL BOUNDARY MAKES IT. ETA 12Z RUN IS SLOWER THAN THE GFS IN SHOWING THE DRIER AIR WORKING SOUTHWARD THROUGH OUR CWA BY TOMORROW AFTERNOON. WILL LEAN TOWARD THE SLOWER AND MORE UNSTABLE ETA FOR THE SHORT TERM. THIS MEANS KEEPING POPS IN THE LIKELY RANGE OVERNIGHT FOR OUR NORTHERN HALF WITH MID AND MID CHANCE POPS ACROSS THE SOUTH. A LOT OF THIS MAY BE DIURNALLY DRIVEN, BUT WITH HIGH MOISTURE AND INSTABILITY, SEEMS LIKE THE REASONABLE WAY TO GO. TUESDAY...NIETHER THE GFS OR ETA ARE SHOWING MUCH QPF TOMORROW, BUT ETA CONTINUES TO SHOW VERY UNSTABLE AND MOIST AIRMASS THROUGH THE AFTERNOON...WITH SEVERAL WEAK UPPER LEVEL IMPULSES MOVING ACROSS THE SOUTHEAST. WITH BOUNDARY SLOWLY WORKING ITS WAY ACROSS CENTRAL ALABAMA...WILL GO WITH LIKELY POPS ACROSS THE SOUTHERN HALF AND LOW TO MID CHANCE ACROSS THE NORTH. LOOKS LIKE STRONGER STORMS WILL BE DIURNALLY DRIVEN...SO A LOT SHOULD DEPEND ON MAX TEMPS. WEDNESDAY IS ANOTHER TOUGH DAY AS A SERIES OF WEAK SHORT WAVES MOVE ACROSS THE SOUTHEAST GENERATING ANOTHER ROUND OF POTENTIALLY HEAVY SHOWERS AND THUNDERSTORMS ACROSS THE AREA...PRIMARILY ALONG AND NEAR WHATS LEFT OF OLD BOUNDARY. SO LOCATION OF THIS BOUNDARY WILL BE KEY TO DETERMNING TEMPS AND LOCATION OF HEAVIEST RAINFALL POTENTIAL. WILL GO WITH CATEGORICAL POPS ACROSS THE SOUTH AND LIKELY TO HIGH CHANCE NORTH. 18Z ETA CAME IN WITH 60 DEGREE DEWPOINT LINE AS FAR NORTH AS CLANTON ON WED...SUGGESTING BOUNDARY MAY GET HUNG UP BETWEEN CLANTON AND MGM. .LONG TERM...(THURSDAY - MONDAY) NOT GOING TO MAKE MANY CHANGES IN THE LONG TERM. LOOKS LIKE DRIER AIR...AT LEAST IN THE LOWER LEVELS...SHOULD WORK ITS WAY THROUGH THE AREA LIMITING RAIN CHANCES THROUGH FRIDAY. TEMPS SHOULD BE A BIT MORE SEASONAL, BUT WITH UPPER LEVEL ZONAL FLOW, DONT SEE ANY FREEZING TEMPS. BY SATURDAY, GFS IS SHOWING A GULF LOW DEVELOPING...POSSIBLY SPREADING SHOWERS ACROSS THE SOUTHERN THIRD OF THE CWA SO WILL INCLUDE SLIGHT CHANCE POPS FOR THESE AREAS. DEEPER SOUTHWEST FLOW DEVELOPS BY SUNDAY NIGHT AND MONDAY BRINGING THE NEXT WIDE SPREAD CHANCE FOR A FEW SHOWERS. WILL STAY CLOSE TO GUIDANCE FOR TEMPS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 58 65 43 58 / 60 30 10 30 ANNISTON 61 70 44 59 / 60 30 10 40 BIRMINGHAM 60 69 45 59 / 60 30 20 60 TUSCALOOSA 61 73 47 61 / 60 30 20 80 CALERA 61 73 47 61 / 60 40 20 70 AUBURN 60 76 50 66 / 40 60 40 70 MONTGOMERY 58 77 52 67 / 40 60 50 90 TROY 58 77 54 68 / 30 60 50 90 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 88
Hazardous weather outlook, Feb 21, 1:22 PM CST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 122 PM CST MON FEB 21 2005 ALZ011>015-017>050-221330- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 122 PM CST MON FEB 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). STRONG TO SEVERE THUNDERSTORMS COULD MOVE AS FAR SOUTHWARD AS INTERSTATE 20 BY LATE AFTERNOON OR EARLY EVENING. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS THAT DO MOVE INTO THE AREA WILL BE LARGE HAIL...ALTHOUGH SOME DAMAGING WIND GUSTS ARE ALSO POSSIBLE. THE SEVERE WEATHER THREAT SHOULD DIMINISH BY MID TO LATE EVENING. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY). A FEW STRONG THUNDERSTORMS MAY DEVELOP DURING THE DAY TIME HOURS BOTH TUESDAY AND WEDNESDAY. THURSDAY THROUGH SUNDAY...NO OTHER HAZARDOUS WEATHER IS EXPECTED. ...SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN THE NORTHERN PART OF THE BIRMINGHAM COUNTY WARNING AREA SHOULD NOW BE ACTIVATED DUE TO THE THREAT OF SEVERE THUNDERSTORMS.
In the hours before
Special weather statement, Feb 21, 9:03 PM CST, 35 minutes before
ALZ-DDHHMM- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 903 PM CST MON FEB 21 2005 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER #28... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER #28 WHICH IS IN EFFECT UNTIL 1 AM... ETOWAH...CHEROKEE...CLEBURNE...BLOUNT...ST. CLAIR...CALHOUN
Local storm report, Feb 21, 9:08 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
908 PM CST MON FEB 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL WEDOWEE 33.31N 85.49W
02/21/2005 1.00 INCH RANDOLPH AL EMERGENCY MNGR
&&
AWIPSUSRLocal storm report, Feb 21, 9:11 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
911 PM CST MON FEB 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 3 S HEFLIN 33.60N 85.59W
02/21/2005 1.00 INCH CLEBURNE AL AMATEUR RADIO
&&
AWIPSUSRLocal storm report, Feb 21, 9:15 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
915 PM CST MON FEB 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL 3 E WEDOWEE 33.31N 85.43W
02/21/2005 1.75 INCH RANDOLPH AL EMERGENCY MNGR
COVERING THE GROUND
&&
AWIPSUSRLocal storm report, Feb 21, 9:37 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
937 PM CST MON FEB 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 2 NW WEDOWEE 33.33N 85.51W
02/21/2005 0.50 INCH RANDOLPH AL EMERGENCY MNGR
IN THE FOSTER CROSSROADS AREA
&&
AWIPSUSRLocal storm report, Feb 21, 9:38 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
938 PM CST MON FEB 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL NEWELL 33.43N 85.43W
02/21/2005 1.00 INCH RANDOLPH AL EMERGENCY MNGR
&&
AWIPSUSRThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 7:05 PM CST | Severe Thunderstorm Warning | BMX | Winston | 40 min |
| Feb 21, 7:48 PM CST | Severe Thunderstorm Warning | BMX | Blount | 42 min |
| Feb 21, 8:22 PM CST | Severe Thunderstorm Warning | BMX | Calhoun | 38 min |
| Feb 21, 8:27 PM CST | Severe Thunderstorm Warning | BMX | Clay | 33 min |
| Feb 21, 8:44 PM CST | Severe Thunderstorm Warning | BMX | Cleburne | 61 min |
| Feb 21, 8:53 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 37 min |
| Feb 21, 8:55 PM CST | Severe Thunderstorm Warning | BMX | Perry | 50 min |
| Feb 21, 8:59 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 31 min |
| Feb 21, 9:02 PM CST | Severe Thunderstorm Warning | BMX | Chambers | 58 min |
| Feb 21, 9:10 PM CST | Severe Thunderstorm Warning | BMX | Talladega | 35 min |
| Feb 21, 9:20 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 25 min |
| Feb 21, 9:24 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 66 min |
| Feb 21, 9:27 PM CST | Severe Thunderstorm Warning | BMX | Clay | 48 min |
| Feb 21, 9:29 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 46 min |
| Feb 21, 10:11 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 34 min |
| Feb 21, 10:12 PM CST | Severe Thunderstorm Warning | BMX | Clay | 33 min |
| Feb 21, 10:19 PM CST | Severe Thunderstorm Warning | BMX | Chambers | 56 min |
| Feb 21, 11:15 PM CST | Severe Thunderstorm Warning | BMX | Chambers | 45 min |
| Feb 22, 2:41 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 34 min |
| Feb 22, 3:13 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 17 min |
| Feb 22, 3:19 PM CST | Severe Thunderstorm Warning | BMX | Chambers | 56 min |
| Feb 22, 3:50 PM CST | Severe Thunderstorm Warning | BMX | Chilton | 40 min |
| Feb 22, 4:13 PM CST | Severe Thunderstorm Warning | BMX | Chambers | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.